Diabetes Support - starting metformin




View Full Version : starting metformin


cherrypie
03-20-2013, 02:53 PM
I started metformin a couple weeks ago and am still increasing the dosage. I'm really struggling with the nausea. Any suggestions?


fatmad
03-21-2013, 08:57 AM
be patient. Ask your doc if you could slow down on increases until you are tolerating the present dosage first. ALWAYS take with food. Personally, I find that wheat makes the side effects worse, you may find taking out certain foods from your diet helps the side effects.
But above all, be patient, this too shall pass.....

cherrypie
03-23-2013, 11:30 AM
hmm tried no wheat yesterday and that seemed to make it worse :lol: I'm following the pharmacists advice about only increasing half a pill at a time. I guess I have no choice but to keep going.


fatmad
03-23-2013, 10:53 PM
truly, cherrie, it took a full 4 weeks for each change in dosage before I was accustomed to it. I was several months between dosage changes, which is why I feel it is better to let someone get accustomed to a dose before increasing it. I think it builds compliance, and if folks can't stay on the stuff, it won't do the good it can do.
If you didn't read about it elsewhere, if you start to get leg pain, as another symptom, (as opposed to the gastro stuff) try taking extra b vitamins, especially folic acid to help. Makes a big difference for some of us. Others have found magnesium, or calcium/magnesium combos to be helpful.
Good luck and good for you to have the patience to carry on, its worth it.

Wannabehealthy
04-01-2013, 04:40 PM
I had a lot of nausea at first but I didn't realize it was from the Metformin because I had just had heart surgery and thought it was from that. As it turned out, I ended up losing 25 lbs by the time the nausea went away so that was a very good thing! I was only on 500 mg twice a day and now I'm up to 850 three times a day. I wish I still had the nausea so I would lose more weight. LOL